Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 181, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 19, 1998, 6:10 PM CDT for Covington County, Alabama. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 19, 1998, 6:10 PM CDT (23:10 UTC)
- Expired
- Jun 19, 1998, 7:15 PM CDT
- In force
- 65 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Covington County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 7:00 PM CDT | Thunderstorm Wind 50 | Gantt, AL | High winds blew trees down at County Road 61 north of the Gantt community. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 11.2 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2155 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 192308 RRA SVRMOB ALC039-200015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 610 PM CDT FRI JUN 19 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COVINGTON COUNTY IN SOUTHERN ALABAMA * UNTIL 715 PM CDT * AT 609 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 16 MILES NORTH OF ANDALUSIA OR 6 MILES NORTH OF CLEARVIEW... AS INDICATED BY DOPPLER RADAR... MOVING SOUTH 15 MPH. * THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF - GANTT BY 620 PM CDT HEATH BY 630 PM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:40 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Jun 19, 2:40 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 240 PM CDT FRI JUN 19 1998 LATEST SURFACE ANALYSIS ALONG WITH VISIBLE IMAGES INDICATING THAT OUTFLOW BOUNDARY CURRENTLY INTO NORTHERN CWA. RUC DATA SHOWS MID LEVEL DISTURBANCE/UPPER FORCING INTO TN VALLEY REMAINING ON A MORE EASTERLY TRAJECTORY WHICH HAS LEFT OUTFLOW BOUNDARY OVER AREA WITH LIMITED SUPPORT THUS FAR...PREVENTING CONVECTION. STILL COULD SEE SOME SCATTERED ACTIVITY IN NORTHERN ZONES AS SURFACE MOISTURE CONVERGES AHEAD OF APPROACHING OUTFLOW FROM NORTH. BRIEF...STRONG GUSTY WINDS POSSSIBLE AT TIMES. DISPLACED LOW LEVEL RIDGE AXIS...ONCE AGAIN BECOMES BETTER DEFINED OVER GULF AS TROF DEVELOPS OFF THE EAST COAST INTO WEEKEND. AFTER TODAY...TIME SECTIONS SHOW LITTLE IN THE WAY OF DEEP MOISTURE TO WORK WITH AS BETTER UPPER FORCING FOR STORMS SHIFTS NORTH INTO OHIO VALLEY REGION. STILL A WIDELY SCATTERED STORM CANNOT BE RULED OUT NEAR AFTERNOON SEA BREEZE ENHANCEMENTS. TEMPS RANGING FROM 92 TO 96 FOR AFTERNOONS AND MID 70S FOR MINS REMAIN REASONABLE WITH COASTAL WATERS MODERATING TEMPS ALONG BEACHES. OUTSIDE OF A SHIFT IN POSITIONING OF GULF SURFACE RIDGE...EXPECT WINDS TO CONTINUE WEST/SOUTHWEST AT 10/15 KTS. SEAS 2/4 FT. MOB 77/94/77/94 0101 PNS 77/94/77/94 0101 DTS 78/88/78/88 0101 EVR 75/95/77/95 2101 10
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 4:53 PM CDT | Severe Thunderstorm Warning | MOB | Crenshaw | 67 min |
| Jun 19, 5:40 PM CDT | Tornado Warning | MOB | Crenshaw | 50 min |
| Jun 19, 6:26 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Conecuh | 79 min |
| Jun 19, 6:37 PM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 68 min |
| Jun 19, 6:47 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 73 min |
| Jun 19, 6:54 PM CDT | Severe Thunderstorm Warning | MOB | Monroe | 51 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.